- A recent study by Staley Lawes, PharmD, BCPS, and Matthew Grissinger, RPh, FISMP, found poor implementation of health IT can result in medication errors and higher risks of patient harm.
While health IT has evolved to become a vital component of healthcare delivery and patient care through widespread EHR implementation, application programming interface (API) development, and an ever-growing rotation of patient-facing wearables and devices, it may not be wholly beneficial to patient safety.
According to the report published by the ECRI Institute and the Pennsylvania Safety Advisory, some unanticipated problems in medication management have cropped up with the introduction of new technologies in healthcare settings.
In an effort to determine whether health IT has definitively contributed to medication errors and patient harm, the Pennsylvania Patient Safety Authority altered its reporting form in 2015 to include a question regarding whether providers felt health IT may have caused a reported error.
Researchers found that 889 medication errors in provider reports submitted between January 1 and June 30 of 2016 cited health IT as a contributing cause of the problem.
Of these reported medication errors, the most frequently cited problems were dose omission, dosage errors, and extra doses.
Providers most often pointed to computerized prescriber order entry systems (CPOEs), the pharmacy system, and the electronic medication administration record (eMAR) as the health IT systems partially responsible for the issues.
“Errors due to HIT spanned across all HIT components, including the CPOE system, pharmacy system, electronic medication administration record (eMAR), clinical documentation system, clinical decision support system, ADC, and BCMA system,” stated researchers in a report. “There were many causes for HIT-related errors, and they were unique depending on the context in which the system was used.”
Health IT system interoperability during transitions of care also proved problematic.
“Errors occurred when the system was not used as intended, did not work as expected, and because the systems often did not communicate seamlessly, which was evident by the number of errors that occurred during transitions of care,” stated researchers.
Medication errors pose a high level of risk to patients, with providers reporting over 69 percent of errors reaching the patient, and 8 of the 889 reported errors resulting in patient harm.
Three of these errors involved high-alert medications, or medications bearing a particularly high risk of potential harm to patients.
In order to mitigate problems with health IT systems, researchers advised healthcare organizations to require staff members to diligently report any health IT system-related errors so technologies can be quickly analyzed for system failures.
“It is clear that ongoing HIT system surveillance and remedial interventions are needed,” noted researchers.
While health IT systems are partially to blame for issues in care delivery, researchers admit the ability of staff members to properly use technology is also a contributing factor.
“Oftentimes, failures in the HIT systems are attributed to human error, which hinders the investigation into secondary causes of the patient safety event such as limitations in software interoperability, usability, and workflow processes,” they wrote.
Because providers reported errors at every stage of the medication-use process, ensuring software is functioning properly at each phase of patient care is necessary to preventing problems.
Authors offered a list of strategies healthcare organizations can take in the future to prevent problems with general health IT, CPOE/pharmacy system, eMAR, ADC, and smart infusion pumps.
Among these recommendations were limiting distractions to providers, pharmacists, and nurses when ordering medications; providing thorough training for new staff members on existing technologies; and reducing the need for manual human interactions with the systems through improved interoperability.
“The relationship between clinician and software includes complex interactions that must be considered to optimize HIT’s contribution to medication safety,” concluded researchers.